Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS El Paso, TX

May 10, 2013El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at May 10, 2013, 5:18 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 5:18 PM MDT (23:18 UTC)
Expired
May 10, 2013, 6:15 PM MDT
In force
57 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KEPZ 102318
SVREPZ
TXC141-229-110015-
/O.NEW.KEPZ.SV.W.0002.130510T2318Z-130511T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
518 PM MDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  NORTHWESTERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 615 PM MDT

* AT 509 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MISSION VALLEY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  HORIZON CITY...
  LOMA LINDA...
  SPARKS...
  SOCORRO...
  MONTANA VISTA...
  HUECO TANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3156 10588 3162 10632 3173 10640 3179 10642
      3198 10597
TIME...MOT...LOC 2315Z 252DEG 16KT 3173 10628

$$

PARK
1 follow-up statement
365 
WWUS54 KEPZ 110009
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
609 PM MDT FRI MAY 10 2013

TXC141-229-110020-
/O.EXP.KEPZ.SV.W.0002.000000T0000Z-130511T0015Z/
EL PASO TX-HUDSPETH TX-
609 PM MDT FRI MAY 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUDSPETH AND
EASTERN EL PASO COUNTIES WILL EXPIRE AT 615 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3156 10588 3162 10632 3173 10640 3179 10642
      3198 10597
TIME...MOT...LOC 0010Z 252DEG 16KT 3181 10601

$$

PARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:14 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 10, 1:14 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
114 PM MDT FRI MAY 10 2013

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP ACROSS
THE BORDERLAND THIS AFTERNOON AND EVENING. THESE STORMS MAY
PRODUCE PERIODS OF LIGHT TO MODERATE RAINFALL AND SMALL HAIL. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SATURDAY...DIMINISHING BY
THE EVENING. SUNDAY WILL BE DRY WITH MILD CONDITIONS AND PARTLY
CLOUDY SKIES. THUNDERSTORMS WILL RETURN TO THE AREA MONDAY AS
TUESDAY AS A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVES ACROSS THE
REGION. DRY AND WARM CONDITIONS WILL RETURN FOR THE REMAINDER OF
NEXT WEEK.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
SOUTHERN NEW MEXICO EARLY THIS AFTERNOON...ESPECIALLY WEST OF THE
RIO GRANDE. A COMBINATION OF MOISTURE FLOWING INTO THE AREA FROM
THE EAST BEHIND A COLD FRONT AND A LARGE SLOW MOVING UPPER LOW TO
OUR SOUTHWEST IS CREATING THE CONDITIONS FAVORABLE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT.

RAIN AMOUNTS WILL BE LIGHT TO MODERATE WITH SOME SMALL HAIL MIXED
IN. MOUNTAIN ZONES WILL SEE THE HIGHER RAIN AMOUNTS OF UP TO AN
INCH IN SOME AREAS FROM THIS EVENT. THE LOWLAND DESERTS WILL HAVE
A MORE SPOTTY ACCUMULATION FROM SCATTERED SHOWERS AND STORMS.
THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...DIMINISHING IN
INTENSITY AND BECOMING LESS FREQUENT AFTER MIDNIGHT. FOR NOW...
STORMS WITHIN THE FORECAST AREA ARE NOT EXPECTED TO REACH SEVERE
CRITERIA AT THIS TIME...BUT A FEW OF THEM COULD PRODUCE STRONG
WIND GUSTS UP TO 45 MPH AND OCCASIONAL HALF INCH HAIL TONIGHT.

THE MOISTURE AND THE UPPER LEVEL WILL REMAIN IN THE VICINITY AGAIN
TOMORROW WITH A CHANCE OF SHOWERS AND THUNDERSTORMS POSSIBLE
THROUGH THE DAY. AS THE LOW DRIFTS FURTHER SOUTH LATER IN THE DAY
THE FREQUENCY AND COVERAGE OF STORMS WILL DIMINISH BY LATE
AFTERNOON AND EARLY EVENING TO A MORE ISOLATED PATTERN. ON SUNDAY
THE LOW WILL BE OVER NORTHWEST MEXICO WITH MUCH OF THE CONVECTIVE
ACTIVITY LOCATED TO ITS EAST AND TO THE SOUTH OF EL PASO. A MORE
STABLE AIR MASS WILL BE IN PLACE OVER MUCH OF SOUTHERN NEW MEXICO
FOR SUNDAY AND WITH LITTLE CHANCE FOR ANY SHOWER OR THUNDERSTORM
DEVELOPMENT. MILD TEMPERATURES WITH PARTLY CLOUDY SKIES WILL OCCUR.

MONDAY AND TUESDAY WILL SEE THUNDERSTORMS RETURN TO THE AREA AS
THE UPPER LOW BEGINS TO DRIFT MORE TO THE EAST AND EVENTUALLY LIFT
OUT OF THE AREA. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE MAINLY EAST OF THE RIO GRANDE WITH DRIER CONDITIONS FURTHER
WEST. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL END TUESDAY NIGHT
AS THE SYSTEM DRIFTS FURTHER EAST OF THE AREA. WEDNESDAY AND THE
REMAINDER OF THE WEEK WILL SEE MAINLY DRY CONDITIONS AS HIGH
PRESSURE BUILDS OVER THE STATE. MUCH WARMER TEMPERATURES ARE
EXPECTED FOR LATE NEXT WEEK WITH MID TO UPPER 90S POSSIBLE FOR THE
DESERT LOWLANDS.

&&

.AVIATION...VALID 11/00Z-12/00Z.
VFR THRU PD WITH SCOT060 BKN080-100. SCOT 3-5SM -TS RA BKN040-060 THRU
03Z AT ALL TERMINALS WITH -SHRA 03Z-06Z. REDEVELOPMENT OF SHOWERS
EXPECTED AFTER 15Z WITH IS OLD 5SM -TS RA NORTH OF DAMN-CALM LINE AND
SCOT SOUTH AND SACRAMENTO MOUNTAINS. WINDS GENERALLY E TO NE 5-15KITS
WITH GUSTY AND ERRATIC WIND GUSTS TO 40KITS NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
UPPER LOW CURRENTLY MOVING THROUGH SOUTHERN AZ AND INTO NORTHWEST
MEXICO WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
THE FIRE DISTRICT THIS AFTERNOON. COVERAGE WILL BE DECREASING
TONIGHT AND THEN GENERALLY BE CONFINED TO AREAS NEAR THE BORDER AND
THE MOUNTAINS ON SATURDAY. A GENERALLY DRY DAY IS EXPECTED ON SUNDAY
BEFORE THE UPPER LOW LIFTS OUT AND BRINGS ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TO EASTERN ZONES LATE MONDAY INTO TUESDAY. MUCH
HIGHER RELATIVE HUMIDIFIES WILL CONTINUE INTO EARLY NEXT WEEK.

AS THE UPPER LOW MOVES OUT ONTO THE PLAINS...AN UPPER RIDGE WILL
BUILD OVER THE ROCKIES. THIS WILL BRING A RETURN TO MUCH DRIER AIR
AND HIGH TEMPERATURES LIKELY INTO THE 90S FOR THE LOWLANDS. SOME
GUSTY WINDS ARE POSSIBLE AROUND MIDWEEK WHICH COULD BRING NEAR
CRITICAL CONDITIONS TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 58  75  55  80  60 /  40  30  20  10  10
SIERRA BLANCA           47  71  53  73  48 /  40  40  20  10  10
LAS CRUCES              50  76  54  77  55 /  40  30  20  10  10
ALAMOGORDO              50  76  52  79  54 /  40  30  10  10  10
CLOUDCROFT              36  51  35  59  36 /  50  40  30  10  10
TRUTH OR CONSEQUENCES   48  74  56  77  53 /  40  30  10  10  10
SILVER CITY             45  74  48  78  51 /  40  30  20  10  10
DEMING                  53  76  55  79  54 /  40  30  20  10  10
LORDSBURG               52  76  54  79  55 /  30  30  10  10  10
WEST EL PASO METRO      56  74  57  78  59 /  40  30  20  10  10
DELL CITY               50  74  49  73  46 /  40  40  20  10  10
FORT HANCOCK            56  76  54  79  53 /  40  40  20  10  10
LOAM LINDA              44  67  43  72  47 /  40  40  20  10  10
FABENS                  55  75  52  78  55 /  40  30  20  10  10
SANTA TERESA            51  75  53  78  54 /  40  30  20  10  10
WHITE SANDS HQ          54  73  57  76  59 /  40  30  20  10  10
JORNADA RANGE           45  74  48  78  51 /  40  30  10  10  10
HATCH                   51  72  56  74  56 /  40  30  10  10  10
COLUMBUS                49  73  56  81  51 /  40  30  20  10  10
OROGRANDE               46  76  45  79  48 /  40  30  20  10  10
MAYHILL                 42  60  44  64  43 /  50  40  30  10  10
MESCALERO               38  64  41  68  41 /  50  40  30  10  10
TIMBERON                39  64  43  65  34 /  50  40  30  10  10
WINSTON                 40  68  44  73  41 /  40  30  30  10  10
HILLSBORO               47  70  50  74  48 /  40  30  10  10  10
SPACEPORT               46  75  53  77  53 /  40  30  10  10  10
LAKE ROBERTS            45  67  47  74  43 /  40  30  30  10  10
HURLEY                  48  71  51  74  48 /  40  30  10  10  10
CLIFF                   47  77  51  81  47 /  40  30  10  10  10
MULE CREEK              38  74  42  79  40 /  40  30  10  10  10
FAYWOOD                 47  68  49  73  50 /  40  30  10  10  10
ANIMAS                  51  76  49  80  53 /  30  30  20  10  10
HACHITA                 54  76  54  81  51 /  40  30  20  10  10
ANTELOPE WELLS          49  75  51  83  52 /  30  30  20  10  10
CLOVERDALE              47  70  51  76  51 /  30  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/26 LUNDEEN/GRZYWACZ
Hazardous weather outlook, May 10, 7:12 AM MDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
712 AM MDT FRI MAY 10 2013

NMZ401>417-TXZ418>424-111315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
712 AM MDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

WE WILL SEE A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT AS AN
APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A COLD
FRONT AT THE SURFACE. BEST RAIN CHANCES WILL BE IN THE MOUNTAINS
AND EAST OF THE RIO GRANDE. A FEW STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY OUTFLOW WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUR RAIN CHANCES WILL CONTINUE ON SATURDAY. THEN WE WILL TAKE A
BREAK FROM THE CHANCE FOR RAIN ON SUNDAY...BUT ON MONDAY AND
TUESDAY THE RAIN CHANCES RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NEED TO CALL THIS OFFICE WITH REPORTS FROM THE
STRONGEST STORMS ON FRIDAY AND SATURDAY. THEY MAY ALSO TWEET US
STORM INFORMATION BE SURE AND INCLUDE OUR OFFICE HANDLE @NWSELPASO

In the hours before

Special weather statement, May 10, 2:45 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
245 PM MDT FRI MAY 10 2013

TXZ420>422-102130-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-SOUTHERN
HUDSPETH HIGHLANDS TX-
245 PM MDT FRI MAY 10 2013

...STRONG THUNDERSTORMS THREATENING CENTRAL HUDSPETH COUNTY THROUGH
330 PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF SIERRA BLANCA...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

GNL
Local storm report, May 10, 4:37 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
437 PM MDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     EL PASO                 31.78N 106.48W
05/10/2013  E50 MPH          EL PASO            TX   NWS EMPLOYEE

            OUTFLOW BOUNDARY WITH AT LEAST 50 MPH
            WINDS...INTERSECTION OF WEST SIDE DR AND ARTCRAFT.

&&

EVENT NUMBER EPZ1300444

JMP
Special weather statement, May 10, 5:14 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
514 PM MDT FRI MAY 10 2013

TXZ419-420-423-110100-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
INCLUDING THE CITIES OF...FORT BLISS...SOCORRO...
EAST AND NORTHEAST EL PASO...HUECO TANKS...LOMA LINDA...FABENS...
TORNILLO...FORT HANCOCK
514 PM MDT FRI MAY 10 2013

...STRONG STORMS OVER EAST EL PASO COUNTY...

AT 500 PM MDT...A CLUSTER OF STORMS WERE DEVELOPING OVER EASTERN
EL PASO COUNTY FORM HUECO TANKS...TO MONTANA VISTA...TO HORIZON
CITY...TO SOCORRO. THESE STORMS WERE PRODUCING OUTFLOW GUSTS TO 50
MPH WITH SIGNIFICANT TURBULENCE KICKING UP ABUNDANT DUST. THERE
HAVE BEEN REPORTS OF FUNNEL CLOUDS OVER THE LOWER VALLEY NEAR
SOCORRO AND MORE REPORTS NEAR HORIZON CITY. RADAR DID NOT SUPPORT
THE PRESENCE OF TORNADOES BUT THESE CONDITIONS CAN STILL CAUSE
DAMAGE AND SHOULD BE CONSIDERED DANGEROUS. IF STORM MOVE TOWARD
YOUR LOCATION...SEEK IMMEDIATE COVER BY GOING INDOORS.

BIRD

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.